Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
1,330 Posts
Discussion Starter · #1 ·
I have IBS and take loperamide every day,about 8 tablets and I've started a course of ciprofloxacin for a urinary problem I've been having.Since starting the ciprofloxacin a couple of days ago my flatulence is out of control.Is this a common side effect of Cipro?I had a small bottle of beer last night too,could that be a cause?I'm also taking painkillers for an infected tooth that I've just had removed but in small doses but I'm sure this can have an effect too.Not a good time at the moment although nowhere near as bad as a lot of people here.Looking forward to your suggestions,thanks.
 

·
Registered
Joined
·
34,955 Posts
Cipro tends to upset the GI flora, so that could be it. Beer may not help as it has several things that can increase flatus.I would try some probiotics (if you can tolerate them) to help get the flora rebalanced when you come off the Cipro.
 

·
Registered
Joined
·
1,330 Posts
Discussion Starter · #3 ·
Well the leaflet that comes with the tablets is as long as a giants arm (lol) but doesn't really mention flatulence as a side effect.Is there a best way to take the meds?I usually try to take it after food to help it become part of the digestive process and stop it giving me nausea as this was how I took trimethoprim recently to prevent those sickness feelings.It's a big problem to take in the morning as it interferes with my IBS and loperamide so I usually take a dose after midday and one after my evening meal.I know they are supposed to be be roughly 12 hours apart but I simply cannot tolerate taking it that way.
 

·
Registered
Joined
·
34,955 Posts
I'm not sure if I've seen increased flatulence listed for anything as a side effect.However Cipro is known to do a number of the colonic flora (why it is one of the antibiotics used to clear out colon bacteria in the small intestine in SIBO), and can set people up for a C. diff infection.Some poeple do get flatulence when they upset the GI flora....so I could see it possible, even if people in clinical trials don't usually track their fart frequency.
 

·
Registered
Joined
·
25 Posts
ooh be careful with taking Cipro! make sure you take probiotics as well or something. I didn't and I was on Cipro for a week back in August 09. I then got C Diff. it has since relapsed 5 times and just recently went away. 8 months of an off and on infection.. sooo be careful with antibiotics. ask your doctor what you can take to reduce the likelihood of getting C Diff. it's like IBS-D on steroids. such a bad infection that made me have to leave school for awhile..
 

·
Registered
Joined
·
1,330 Posts
Discussion Starter · #6 ·
The Cipro has definitely helped with my urinary problem but made my flatulence go off the scale.It's given me no other side effects although I need to take it with food or it does give me nausea.My son used Cipro recently too for an ear infection but it did nothing for him at all.Is there an alternative to Cipro that might help reduce my gas?BTW simethicone for wind/gas doesn't help me at all.
 
1 - 6 of 6 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top